In the course of many years the therapeutic usefulness of salicylates has become well established. With dosages within reasonable limits, the untoward reactions which sometimes have developed always have been of minor importance. Recently, however, several papers and editorials have appeared which suggest that even with relatively small doses of salicylates the tendency to hemorrhage is increased; this tendency is indicated by the fall in the prothrombin content of the blood and, in some instances, by an increase in the blood coagulation time.1
During the treatment of large numbers of young adults with active and inactive rheumatic fever hemorrhagic tendencies have been noted infrequently in this hospital, and even when this tendency has occurred it did not appear to be correlated with the administration of salicylates. This broad clinical impression was so divergent from those results recently reported that a control study was undertaken to determine primarily the effect
BUTT HR, LEAKE WH, SOLLEY RF, GRIFFITH GC, HUNTINGTON RW, MONTGOMERY H. STUDIES IN RHEUMATIC FEVER: THE PHYSIOLOGIC EFFECT OF SODIUM SALICYLATE ON THE HUMAN BEING, WITH PARTICULAR REFERENCE TO THE PROTHROMBIN LEVEL OF THE BLOOD AND THE EFFECT ON HEPATIC PARENCHYMA. JAMA. 1945;128(17):1195–1200. doi:10.1001/jama.1945.02860340001001
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: